Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Melbourne, FL

October 10, 20245 counties in Florida

NWS Melbourne, FL issued this flash flood warning at Oct 10, 2024, 5:53 AM EDT for 5 counties in Florida. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2024, 5:53 AM EDT (09:53 UTC)
Expired
Oct 10, 2024, 9:00 AM EDT
In force
3 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Flood severity
None

Counties Brevard County, FL, Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 136 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 6:00 AM EDTRAIN 14.052 Ese Ormond Beach, FLCoCoRaHS gauge near Ormand Beach measured 14.05 inches of rainfall.
Oct 10, 6:46 AM EDTFLASH FLOOD1 S Port Orange, FLDelayed report. Public reports many if not most homes are flooded in the Sugar Forest neighborhood off of Madeline ave in Port Orange. Some homes have up to 2-4 feet of water inside.
Oct 10, 7:00 AM EDTRAIN 14.862 Wsw Allandale, FLCoCoRaHS gauge near Port Orange measured 14.86 inches of rainfall.
Oct 10, 7:00 AM EDTRAIN 15.37Cassadaga, FLCoCoRaHS gauge near Lake Helen measured 15.37 inches of rainfall.
Oct 10, 8:00 AM EDTRAIN 10.632 Ene Lake Mary, FLCoCoRaHS gauge near Lake Mary measured 10.63 inches of rainfall.
Oct 10, 8:00 AM EDTRAIN 10.782 Sw Sanford, FLCoCoRaHS gauge near Lake Mary measured 10.78 inches of rainfall.
Oct 10, 8:00 AM EDTRAIN 14.732 Ne De Bary, FLCoCoRaHS gauge near DeBary measured 14.73 inches of rainfall.
Oct 10, 8:39 AM EDTRAIN 133 Ssw Deltona, FLCoCoRaHS gauge near Deltona measured 13 inches of rainfall.
Oct 10, 8:55 AM EDTFLASH FLOOD1 Ssw Orange City, FLLocal officials report parts of the roadway are washed away on U.S. 17-92 south of Enterprise road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS52 KMLB 100953
FFWMLB
FLC009-069-095-117-127-101300-
/O.NEW.KMLB.FF.W.0009.241010T0953Z-241010T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
553 AM EDT Thu Oct 10 2024

The National Weather Service in Melbourne has issued a

* Flash Flood Warning for...
  Northwestern Brevard County in east central Florida...
  Northeastern Lake County in east central Florida...
  Northern Orange County in east central Florida...
  Seminole County in east central Florida...
  Volusia County in east central Florida...

* Until 900 AM EDT.

* At 553 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  4 and 7 inches of rain have fallen. Additional rainfall amounts of 
  2 to 4 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Orlando, Deltona, Daytona Beach, Port Orange, Sanford, Apopka, 
  Altamonte Springs, Ormond Beach, Ocoee, Winter Garden, Oviedo, 
  Winter Springs, Winter Park, DeLand, Casselberry, New Smyrna 
  Beach, Edgewater, Eustis, Maitland and Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2896 8166 2905 8166 2906 8164 2927 8164
      2932 8168 2940 8142 2926 8142 2927 8115
      2941 8116 2943 8111 2945 8111 2945 8110
      2945 8109 2909 8090 2869 8062 2858 8159
      2896 8171

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Schaper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 3:53 AM EDT, 2 hours earlier.

Area forecast discussion, Oct 10, 3:53 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
353 AM EDT Thu Oct 10 2024

...New DISCUSSION, MARINE, HYDROLOGY...

.DISCUSSION...
Issued at 352 AM EDT Thu Oct 10 2024

...A rare and historic event continues to unfold across parts of
east central Florida, as Milton brings devastating and life-
threatening impacts from hurricane winds and high to extreme
flooding...

...Residents and visitors across east central Florida should still be
sheltering in place as conditions remain very dangerous!...

...Life-threatening impacts from winds and flooding rainfall are
presently occurring with Milton and will continue thru the day as
Milton gradually pushes off the coast and into the local Atlantic
waters. Battering surf and storm surge along portions of the
coast will continue as well...

Today-Tonight...Hurricane Milton made landfall near Siesta Key
around 830pm this past evening as a powerful Category 3 Hurricane!
This strong storm continues to push across the central FL peninsula
early this morning and will remain a hurricane while it traverses
central FL, finally exiting off of the Brevard coast later this
morning. Heaviest (flooding) precip continues to fall to the north
of Milton's center across the I-4 corridor. Rainfall totals of 6 to
12 inches are forecast, with a swath of 12 to 15 inches possible in
vicinity of the I-4 corridor. This has and will continue to produce
flash flooding impacts and considerable river flooding along the
St. Johns River. Strong tropical storm-force to hurricane-force
winds are occurring across much of ECFL and may produce
considerable damage. We have seen the threat of tornadoes
decrease late evening into the early morning hours as a dry slot
has worked its way across our southern coverage warning area,
south of Orlando.

Hurricane Warnings remain in effect for all of east central Florida
this morning, except Martin County, where a Tropical Storm Warning
is in effect. Residents and visitors should shelter in place
through the storm as strong tropical storm conditions and
hurricane gusts are overspreading the area as Milton crosses the
region, with hurricane gusts expected to continue as the center of
Milton shifts offshore, especially along the coast. Large areas
will likely experience significant power outages and
communications failures.

A Storm Surge Warning remains in effect for the coast of Brevard
and Volusia counties, with storm surge values up to 3-5 ft
forecast. Farther south along the Treasure Coast, surge values up
to 1-3 ft are expected to occur.

For additional details related to Hurricane Milton's impacts across
the area, please refer to the Hurricane Milton Local Statement.

Highs today in the U70s to around 80F and a few L80s possible along
the Space/Treasure coasts and across most of St. Lucie and Martin
counties. Overnight lows in the U60s to around 70F north/west of I-4
and L70s most everywhere else, except M70s barrier islands.

Fri-Wed...Milton is still forecast to become extratropical in the
Atlc as it pushes further north/east away from the peninsula.
Slightly cooler and drier air are forecast to push down the
peninsula, though we will see a gradual return of slightly deeper
moisture, once again, Mon across the Okeechobee region. Expect
diminishing winds after a breezy/gusty day on Fri and lower rain
chances will result. We may still see isolated-scattered (20-30pct)
shower activity and perhaps an isolated lightning storm as well on
Fri, though it appears most areas will remain dry - esp this
weekend. Surface high pressure will build into the Deep South and
southeast U.S. on a weakening trend, with a frontal boundary
forecast to move into the area Mon overnight into Tue, with high
pressure building in on Wed and a rapid return to NE flow.

Highs for Fri, U70s to around 80F across the I-4 corridor and L80s
southward. For Sat-Tue, max temps begin to creep back toward the
L80s and M80s. Cooler again on Wed with maxes in the U70s to around
80F. Lows more pleasant than recent mornings, with min's cooler and
in the M-U60s across the interior and L70s at the coast. Some
normally cooler locations across the interior may realize L60s!

&&

.MARINE...
Issued at 352 AM EDT Thu Oct 10 2024

A Hurricane Warning remains in effect for the entire adjacent
Atlantic waters into at least early this evening. Boating
conditions will remain extremely dangerous through tonight as
Milton crosses the local waters and continues to move NE and away
from the area. Operators should remain in port! Scattered to
Numerous showers and Isolated to Scattered lightning storms will
continue into today as Milton moves through. Strong northerly-
component winds are forecast to maintain dangerously high seas
through at least Sat. Winds and seas will gradually subside late
Sat into Sun with drier conditions as well.

&&

.HYDROLOGY...
Issued at 352 AM EDT Thu Oct 10 2024

As of 200 AM, the Saint Johns River at Astor has risen to Major
Flood Stage, with further rises expected as downstream flow comes to
a halt due to northerly winds from Hurricane Milton. The river is
forecast to reach 4.5 feet around daybreak and remain steady very
near Record Flood. A further rise above this level cannot be ruled
out. Residents and interests along the St. Johns River near Astor
should be prepared for historic flooding in the area and prolonged
flooding impacts for several weeks.

Rounds of heavy rainfall associated with Hurricane Milton has
caused a rapid rise on the Saint Johns River at Deland. The river
has risen to Minor Flood Stage early this morning and will continue
to climb to Major Flood Stage in the next couple of days. Residents
and interests along the St. Johns River at Deland should be sure
to stay up to date on the forecast this week and prepare for
prolonged Major flood impacts.

Additional locations upstream on the Saint Johns will also
experience rises thru Minor/Moderate Flood Stage into the weekend,
and possibly reaching Major Flood levels at Geneva by late Sun.

River levels at the Little Wekiva River near Altamonte Springs
have rapidly risen overnight to Major Flood Stage and should be
reaching a crest near 30.0 ft in the next couple of hours. Levels
will be slow to decline as heavy rainfall from Milton drains into
the basin.

See the latest Flood Warning statements for additional
information.

&&

.AVIATION...
(06Z TAFs)
Issued at 142 AM EDT Thu Oct 10 2024

Overall, not much change from the last TAF update. Hurricane
Milton continues to move across the state resulting in MVFR/IFR
conditions. Winds have picked up across the region with hurricane
force gusts at a few terminals. These strong winds will persist
through much of the night with a gradual weakening trend starting
by mid day. Maintained the mention of SHRA/TSRA through the night.
However, dry air on the southern side of Milton is keeping
convection at bay. Confidence is not high enough to remove the
mention, especially as short term guidance suggests the rainbands
will win out later on this morning. Convection will gradually
wane through the day. VFR conditions look to return after 00Z
Friday for the western terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  71  80  69 /  90  40  30  10
MCO  79  71  80  69 /  70  30  20  10
MLB  82  74  82  72 /  70  40  30  10
VRB  83  74  84  73 /  60  40  30  20
LEE  79  67  80  65 /  60  20  10  10
SFB  80  71  80  68 /  80  40  30  10
ORL  80  71  81  69 /  70  30  20  10
FPR  83  74  83  72 /  50  40  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Warning for FLZ041-044>046-053-058-141-144-154-159-247-
     254-259-347-447-547-647-747.

     Flood Watch through this evening for FLZ041-044>046-053-058-141-
     144-154-159-164-247-254-259-264-347-447-547-647-747.

     Storm Surge Warning for FLZ141-447-747.

     High Surf Advisory until 8 PM EDT Friday for FLZ141-154-347-447-
     647-747.

     Hurricane Watch for FLZ164-264.

     Tropical Storm Warning for FLZ164-264.

AM...Hurricane Warning for AMZ550-552-555-570-572-575.

&&

DISCUSSION...Sedlock
AVIATION...NWS Corpus Christi
TROPICAL/MESSAGING...Volkmer/Kelly/Watson/Tollefsen
FLOODING/RIVERS...Schaper x2
Hazardous weather outlook, Oct 9, 3:06 PM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
306 PM EDT Wed Oct 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
306 PM EDT Wed Oct 9 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...This afternoon and tonight.

Please refer to the Hurricane Local Statement issued by the
National Weather Service in Melbourne for hazards associated with
Hurricane Milton at weather.gov/melbourne.

In the hours before

Local storm report, Oct 10, 4:10 AM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
410 AM EDT Thu Oct 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     13 NE Daytona Beach Sho 29.29N 80.80W
10/10/2024  M83 MPH          AMZ550             FL   Public

            Buoy 41069 at Ponce De Leon Inlet reported a
            wind gust of 72KTS/83MPH from the east.

&&

MW
Local storm report, Oct 10, 4:13 AM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Melbourne FL
413 AM EDT Thu Oct 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     Tstm Wnd Gst     Daytona Beach Intl      29.18N 81.07W
10/10/2024  M84 MPH          Volusia            FL   ASOS

            The ASOS at the Daytona Beach International
            Airport measured a wind gust of 84MPH/73KTS
            from the north.

&&

MW
Local storm report, Oct 10, 4:18 AM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
418 AM EDT Thu Oct 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     Tstm Wnd Gst     2 SSE Midway            28.77N 81.22W
10/10/2024  M74 MPH          Seminole           FL   ASOS

            The ASOS at the Sanford International
            Airport measured a wind gust of 74MPH/64KTS
            from the north.

&&

MW
Local storm report, Oct 10, 4:38 AM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
438 AM EDT Thu Oct 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tornado          2 SW Indrio             27.50N 80.38W
10/09/2024                   St. Lucie          FL   Public

            Social media report of multiple aircraft
            heavily damaged or destroyed near the Fort
            Pierce airport. Time estimated via radar.

&&

MW
Local storm report, Oct 10, 4:49 AM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Melbourne FL
449 AM EDT Thu Oct 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     Tstm Wnd Gst     Daytona Beach Intl      29.18N 81.07W
10/10/2024  M87 MPH          Volusia            FL   ASOS

            The ASOS at the Daytona Beach International
            Airport measured a wind gust of 87MPH/76KTS
            from the north.

&&

MW
Local storm report, Oct 10, 5:19 AM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
519 AM EDT Thu Oct 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tornado          3 NE Carlton            27.37N 80.40W
10/09/2024                   St. Lucie          FL   Public

            Social media report of roof damage to
            several homes off of Midway Rd in Fort
            Pierce. Time estimate via radar.

&&

MW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:50 PM EDTSpecial Marine WarningMLB85 min
Oct 9, 11:01 PM EDTFlash Flood Warning Considerable damage threatMLBLake, Orange, Osceola, Seminole, Volusia3 hr
Oct 9, 11:14 PM EDTRiver Flood WarningMLBSeminole5 days
Oct 9, 11:41 PM EDTFlash Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia6 hr
Oct 10, 12:52 AM EDTRiver Flood WarningMLBLake, Volusia34 days
Oct 10, 1:34 AM EDTFlash Flood Warning Considerable damage threatMLBBrevard, Lake, Orange, Seminole, Volusia3 hr
Oct 10, 1:52 AM EDTRiver Flood WarningMLBSeminole33 days
Oct 10, 3:22 AM EDTHigh Surf AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia62 hr
Oct 10, 9:01 AM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia3 hr
Oct 10, 10:03 AM EDTRiver Flood WarningMLBSeminole30 days
Oct 10, 10:53 AM EDTWind AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more9 hr
Oct 10, 2:02 PM EDTCoastal Flood WarningMLBBrevard, Volusia26 hr
Oct 10, 2:02 PM EDTCoastal Flood AdvisoryMLBIndian River, Martin, Saint Lucie26 hr
Oct 10, 4:48 PM EDTGale WarningMLB11 hr
Oct 10, 4:48 PM EDTSmall Craft AdvisoryMLB52 hr

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.